Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 119, NWS Charleston, SC

July 31, 2016Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 2016, 3:21 PM EDT for Berkeley County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 3:21 PM EDT (19:21 UTC)
Expired
Jul 31, 2016, 4:00 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 116 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS52 KCHS 311921
SVRCHS
SCC015-312000-
/O.NEW.KCHS.SV.W.0119.160731T1921Z-160731T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 400 PM EDT

* AT 320 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF MONCKS CORNER...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ST. STEPHEN...BONNEAU...PINOPOLIS...BONNEAU BEACH...NORTHERN LAKE
  MOULTRIE...CROSS AND SOUTHERN LAKE MOULTRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3318 8012 3333 8022 3348 8002 3330 7980
TIME...MOT...LOC 1920Z 233DEG 9KT 3330 8010 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
1 follow-up statement
685 
WWUS52 KCHS 311957
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT SUN JUL 31 2016

SCC015-312006-
/O.EXP.KCHS.SV.W.0119.000000T0000Z-160731T2000Z/
BERKELEY SC-
357 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
400 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.

LAT...LON 3318 8012 3333 8022 3348 8002 3330 7980
TIME...MOT...LOC 1954Z 233DEG 9KT 3330 8010 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:29 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 31, 1:29 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
129 PM EDT SUN JUL 31 2016

.SYNOPSIS...
Atlantic high pressure along with an inland trough will prevail
early this week. High pressure will then become suppressed
farther to the south which could allow a weak cold front to
approach from the north by the middle part of the week.
Regardless, an inland trough will likely linger through the
latter part of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: As of 1 pm...showers/thunderstorms beginning to increase
in coverage as convective temps are reached. Main concern in the
strongest storms is heavy rain although damaging winds will be
possible. Otherwise...no significant changes were made to the
previous forecast.

The region will remain near the western edge of the sub- tropical
ridge to the east and a lee- side trough to the west east of the
Appalachians. Mid-level temperatures are a bit cooler than
yesterday and mid-level lapse rates are a bit steeper. Instability
is comparable but moisture is a bit greater and thus downdraft
CAPE is a bit less. There are already showers and thunderstorms
across northern Charleston County into Georgetown County and this
is a sign that conditions overall are more favorable than
yesterday and we should see better coverage of showers and
thunderstorms. A few storms could become severe with damaging
winds the bigger threat compared to large hail. In addition, weak
low-mid level flow will lead to the potential for heavy rainfall
and localized flooding. More clouds along with a more progressive
sea breeze will lead to lower max temperatures, especially near
the coast. However, highs will still be above normal in the mid to
possibly upper 90s inland with heat indices peaking near 105
degrees most locales. Some spots near the coast could briefly see
heat indices near 110 as the sea breeze pushes inland.

Tonight: Convection in the evening will be situated mainly near
and west of I-95, and given lingering short wave energy plus meso-
scale boundary interactions, activity will be slow in diminishing.
We maintained chance PoP from Allendale to Tattnall through
midnight, with slight chance PoP or nothing elsewhere. Coastal
convergence and lingering outflow boundaries could still spur a
few showers/t-storms after midnight. A sluggish motion again
suggests a localized flooding threat in a few storms. Winds never
fully decouple in most locations, with another night of a breezy
S-SW flow over the coast of SC. That along with plenty of
convective debris clouds will prevent temps from dropping any
lower than the mid or upper 70s in most communities. Some barrier
islands will again struggle to get down to 80-82F.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday and Monday night: The ridge aloft will lose its definition
across the Southeast coast as a well defined shortwave settles in
through the day. The inland lee trough at the surface sharpen and
likely be the point of initiation for afternoon convection. With the
increased upper support and 500 mb temperatures falling to around -8
C, this could be the day of greatest convective coverage across the
forecast area. For now have capped PoP's at 50 percent, but we may
eventually need to advertise 60 percent or higher values. Mid-level
lapse rates are steeper, but there isn't much that would support an
increased organized severe threat. We will likely have a couple
strong to marginally severe storms though. The bigger threat will
probably be locally heavy rainfall as precipitable water values
increase to 2 inches or more and storm motions are progged to be 10
knots or less. Showers and thunderstorms will likely continue into
much of the evening, primarily driven by the evolution and
interaction of mesoscale boundaries. Highs will top out in the low
to mid 90s and with lows in the mid to upper 70s.

Tuesday through Wednesday: As the upper pattern shifts to a more
northwesterly flow aloft around the expansive ridge to the west,
convective coverage will likely be driven by the passage of
shortwaves embedded within the prevailing flow. As such its more
difficult to nail down exact timing and coverage, so the forecast
features 40-50 PoP's each afternoon and evening. Then for the
overnight, focus will likely shift to the adjacent coastal waters.
However, 500 mb temperatures are progged to gradually warm and more
mid-level dry air shows up in model soundings. Temperatures remain
nearly steady state, low to mid 90s for highs and mid to upper 70s
for lows.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The large and expansive upper ridge that stretches across the south-
central CONUS will sit nearly stationary through the week and into
the upcoming weekend, keeping the forecast area right on its eastern
periphery. We will have to watch areas upstream for embedded
shortwaves and convective clusters and how they evolve through the
period. Otherwise, its hard to forecast anything other than near
normal convective rain chances in the afternoon/evening with
temperatures near normal for early August.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
VFR conditions to prevail outside of showers and thunderstorms
which are expected through about 21Z until the sea breeze pushes
west of the terminals. Heavy rain and gusty winds possible in any
stronger storms.

Extended Aviation Outlook: Increased chances of thunderstorms impacted
the terminals are expected on Monday and Tuesday. Otherwise,
outside of thunderstorms, VFR conditions will prevail.

&&

.MARINE...
For Today: The marine community will lie underneath the W and NW
periphery of broad Atlantic high pressure, while a trough persists
inland over the mid-Atlantic states and SE U.S. There is enough
packing of the gradient and enhancement from the sea breeze to
generate Moderate-Fresh Breezes as per WMO classification, as
winds back more to the S this afternoon. Convection inland could
aid in a stronger sea breeze as return flow from the tops of the
storms could enhance the circulation pattern. Probably not enough
for a Small Craft Advisory, but enough where some winds near the
coast and in Charleston Harbor could climb to around 20 kt during
the mid and late afternoon. The wave spectrum will be mainly due
to short period wind driven waves, with seas at or below 3 or 4
ft.

Tonight: Another nocturnal low level jet will impact the waters,
allowing for S and Sw winds to again push their way to a solid 15
or 20 kt. Geostrophic winds are no more than 20 or 25 kt, so most
likely no SCA flags will be required, but some infrequent gusts
could approach 25 kt at times. Seas to average a solid 3 or 4 ft.

Monday through Friday: The local waters will continue to be
positioned between an inland trough and high pressure to the east.
This will continue to drive a moderate south to southwest flow
Monday and Tuesday. Wind speeds during this time will generally
top out in the 15-20 knot range, mainly along the land/sea
interface in the afternoon and evening hours. Then by Wednesday
and Thursday the surface pattern becomes less defined. Prevailing
flow will become south or southeast and lighter during this time
period. Seas will generally be in the 2-4 foot range, highest over
the outer waters.

&&

.CLIMATE...
Record high minimums for 30 July were set at both KCHS and KCXM.
Refer to the RER/Record Event Report for more information.

Since KSAV reached at least 90 degrees today /31 July/, it will
be just the second time on record that every day of July was 90
degrees or greater. The other time this occurred was in 1993.

Record high minimums for 31 July...
KCHS: 79 set in 1999.
KCXM: 84 set in 1999.
KSAV: 80 set in 2010. /will not be broken/

***Top 5 Warmest Months on Record by Average Temperature***
Charleston International Airport - KCHS (Records Back to 1938)
1. 86.2 - July 2016 (1 day left)
2. 86.1 - July 1986
3. 85.5 - July 1993
4. 83.9 - July 1992
5. 83.8 - July 1998

Savannah International Airport - KSAV (Records Back to 1874)
1. 86.7 - July 1993
2. 86.1 - July 2016 (1 day left)
3. 85.7 - July 1986
4. 85.7 - July 1875
5. 84.8 - August 2011

Downtown Charleston - CXM (Records Back to 1893)
1. 86.0 - July 1998
2. 85.5 - June 1998
3. 84.9 - July 2016 (1 day left)
4. 84.9 - July 1977
5. 84.8 - July 1986

***Top 5 Driest Months on Record for July***
Savannah International Airport - KSAV (Records back to 1871)
1. 0.82 - 1888
2. 1.21 - 2016 (1 day left)
3. 1.25 - 1881
4. 1.33 - 1949
5. 1.35 - 1972

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...
CLIMATE...
Hazardous weather outlook, Jul 31, 3:57 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
357 AM EDT SUN JUL 31 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-010800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
357 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 2:34 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
234 PM EDT SUN JUL 31 2016

SCZ045-311915-
INLAND BERKELEY SC-
234 PM EDT SUN JUL 31 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY UNTIL
315 PM EDT...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EADYTOWN...OR 17 MILES NORTHWEST OF MONCKS
CORNER...MOVING EAST AT 5 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ST. STEPHEN...BONNEAU...BONNEAU BEACH...SAINT STEPHEN...EASTERN LAKE
MARION...NORTHERN LAKE MOULTRIE...CROSS AND EADYTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATER...STAY AS LOW AS
POSSIBLE AND WEAR A PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN
HEAR THUNDER YOU ARE AT RISK FOR BEING STRUCK BY LIGHTNING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3349 7994 3345 7989 3329 7990 3331 8025
      3338 8024 3339 8022 3345 8022 3346 8015
      3345 8014 3348 8015 3350 8012 3350 8009
      3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 1833Z 272DEG 5KT 3340 8018

CB
Special weather statement, Jul 31, 3:05 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EDT SUN JUL 31 2016

GAZ100-115-311930-
BULLOCH GA-EVANS GA-
305 PM EDT SUN JUL 31 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EVANS
COUNTIES UNTIL 330 PM EDT...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEVILS...OR 7 MILES NORTHEAST OF CLAXTON...
MOVING NORTHEAST AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BAY...DAISY...DENMARK AND NEVILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3215 8183 3225 8188 3234 8174 3221 8156
TIME...MOT...LOC 1905Z 240DEG 17KT 3221 8180

JRL
Special weather statement, Jul 31, 3:14 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EDT SUN JUL 31 2016

SCZ047-051-311945-
INLAND JASPER SC-COASTAL JASPER SC-
314 PM EDT SUN JUL 31 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER COUNTY UNTIL
345 PM EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWITZERLAND...OR 7 MILES SOUTH OF
RIDGELAND...MOVING NORTH AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
RIDGELAND...JASPER...COOSAWHATCHIE...GRAHAMVILLE...OLD
HOUSE...TILLMAN... GILLISONVILLE AND SWITZERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3259 8083 3255 8083 3253 8085 3250 8083
      3230 8097 3231 8100 3230 8100 3236 8117
      3237 8117 3264 8099
TIME...MOT...LOC 1914Z 182DEG 8KT 3237 8103

CB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:14 PM EDTSpecial Weather StatementCHSColleton31 min
Jul 31, 2:34 PM EDTSpecial Weather StatementCHSBerkeley41 min
Jul 31, 3:14 PM EDTSpecial Weather StatementCHSJasper31 min
Jul 31, 4:09 PM EDTAreal Flood AdvisoryCHSBerkeley66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.